New Bounds on Even Cycle Creating Hamiltonian Paths Using Expander Graphs


We say that two graphs on the same vertex set are G-creating if their union (the union of their edges) contains G as a subgraph. Let Hn(G) be the maximum number of pairwise G-creating Hamiltonian paths of Kn. Cohen, Fachini and Körner proved

$${n^{\frac{1}{2}n - o\left( n \right)}} \le {H_n}\left( {{C_4}} \right) \le {n^{\frac{3}{4}n + o\left( n \right)}}.$$

In this paper we close the superexponential gap between their lower and upper bounds by proving \({n^{\frac{1}{2}n - \frac{1}{2}\frac{n}{{\log n}} - O\left( 1 \right)}} \le {H_n}\left( {{C_4}} \right) \le {n^{\frac{1}{2}n + o\left( {\frac{n}{{\log n}}} \right)}}.\)

We also improve the previously established upper bounds on {enH}n({enC}2k) for k >3, and we present a small improvement on the lower bound of Furedi, Kantor, Monti and Sinaimeri on the maximum number of so-called pairwise reversing permutations. One of our main tools is a theorem of Krivelevich, which roughly states that (certain kinds of) good expanders contain many Hamiltonian paths.

This is a preview of subscription content, log in to check access.


  1. [1]

    R. C. Baker, G. Harman and J. Pintz: The difference between consecutive primes, II}, Proc. London Math. Soc. (3)83 (2001), 532–562.

    MathSciNet  Article  Google Scholar 

  2. [2]

    P. Borg: Intersecting families of sets and permutations: a survey, Int. J. Math. Game Theory Algebra21 (2012), 543–559.

    MathSciNet  MATH  Google Scholar 

  3. [3]

    W. G. Brown: On graphs that do not contain a Thomsen graph, Canad. Math. Bull.9 (1966), 281–285.

    MathSciNet  Article  Google Scholar 

  4. [4]

    L. S. Chandran, D. Rajendraprasad and N. Singh: On additive combinatorics of permutations of Zn, Discrete Math. Theor. Comput. Sci.16} (2014}), 35–

    MathSciNet  MATH  Google Scholar 

  5. [5]

    J. Cibulka: Maximum size of reverse-free sets of permutations, SIAM J. Discrete Math.27 (2013), 232–239.

    MathSciNet  Article  Google Scholar 

  6. [6]

    G. Cohen, E. Fachini and J. Körner: Path separation by short cycles, J. Graph Theory} 85 (2017), 107–114.

    MathSciNet  Article  Google Scholar 

  7. [7]

    D. Ellis, E. Friedgut and H. Pilpel: Intersecting families of permutations, J. Amer. Math. Soc.} 24 (2011), 649–682.

    MathSciNet  Article  Google Scholar 

  8. [8]

    P. Frankl and M. Deza: On the maximum number of permutations with given maximal or minimal distance, J. Combinatorial Theory Ser. A22 (1977), 352–360.

    MathSciNet  Article  Google Scholar 

  9. [9]

    Z. Füredi: An upper bound on Zarankiewicz’ problem, Combin. Probab. Comput.5 (1996), 29–33.

    MathSciNet  Article  Google Scholar 

  10. [10]

    Z. Füredi, I. Kantor, A. Monti and B. Sinaimeri: On reverse-free codes and permutations, SIAM J. Discrete Math.24 (2010), 964–978.

    MathSciNet  Article  Google Scholar 

  11. [11]

    C. Godsil and G. Royle: Algebraic graph theory, volume 207 of Graduate Texts in Mathematics, Springer-Verlag, New York, 2001.

    Google Scholar 

  12. [12]

    D. R. Heath-Brown: A mean value estimate for real character sums, Acta Arith. 72 (1995), 235–275.

    MathSciNet  Article  Google Scholar 

  13. [13]

    A. E. Ingham: On the difference between consecutive primes, Quart. J. Math.8 (1937), 255–266.

    Article  Google Scholar 

  14. [14]

    I. Kovács and D. Soltész: Triangle-different Hamiltonian paths, J. Combin. Theory Ser. B129 (2018), 1–17.

    MathSciNet  Article  Google Scholar 

  15. [15]

    I. Kovács and D. Soltész: On k-neighbor separated permutations, SIAM J. Discrete Math.33 (2019), 1691–1711.

    MathSciNet  Article  Google Scholar 

  16. [16]

    J. Körner: Personal communication.

  17. [17]

    J. Körner and C. Malvenuto: Pairwise colliding permutations and the capacity of infinite graphs, SIAM J. Discrete Math.20 (2006), 203–212.

    MathSciNet  Article  Google Scholar 

  18. [18]

    J. Körner, C. Malvenuto and G. Simonyi: Graph-different permutations, SIAM J. Discrete Math.22 (2008), 489–499.

    MathSciNet  Article  Google Scholar 

  19. [19]

    J. Körner, S. Messuti and G. Simonyi: Families of graph-different Hamilton paths, SIAM J. Discrete Math.26 (2012), 321–329.

    MathSciNet  Article  Google Scholar 

  20. [20]

    J. Körner and A. Monti: Families of locally separated Hamilton paths, J. Graph Theory88 (2018), 402–410.

    MathSciNet  Article  Google Scholar 

  21. [21]

    J. Körner and I. Muzi: Degree-doubling graph families, SIAM J. Discrete Math.27 (2013), 1575–1583.

    MathSciNet  Article  Google Scholar 

  22. [22]

    J. Körner, G. Simonyi and B. Sinaimeri: On types of growth for graph-different permutations, J. Combin. Theory Ser. A116 (2009), 713–723.

    MathSciNet  Article  Google Scholar 

  23. [23]

    M. Krivelevich: On the number of Hamilton cycles in pseudo-random graphs, Electron. J. Combin.19 (2012), Paper 25.

    MathSciNet  Article  Google Scholar 

  24. [24]

    F. Lazebnik, V. A. Ustimenko and A. J. Woldar: A new series of dense graphs of high girth, Bull. Amer. Math. Soc. (N.S.)32 (1995), 73–79.

    MathSciNet  Article  Google Scholar 

  25. [25]

    A. Lubotzky, R. Phillips and P. Sarnak: Ramanujan graphs, Combinatorica8 (1988), 261–277.

    MathSciNet  Article  Google Scholar 

  26. [26]

    G. A. Margulis: Explicit group-theoretic constructions of combinatorial schemes and their applications in the construction of expanders and concentrators, Problemy Peredachi Informatsii24 (1988), 51–60.

    MathSciNet  Google Scholar 

  27. [27]

    MathOverflow: The minimum of alpha times omega for vertex-transitive graphs.

  28. [28]

    D. Mubayi and J. Williford: On the independence number of the Erdős-Rényi and projective norm graphs and a related hypergraph, J. Graph Theory56 (2007), 113–127.

    MathSciNet  Article  Google Scholar 

  29. [29]

    D. Serre: Matrices. Theory and applications, volume 216 of Graduate Texts in Mathematics. Springer-Verlag, New York, 2nd ed. edition, 2010.

    Google Scholar 

  30. [30]

    D. Soltész: Even cycle creating paths, J. Graph Theory, to appear.

  31. [31]

    J. Solymosi: Incidences and the spectra of graphs, in: Combinatorial number theory and additive group theory, Adv. Courses Math. CRM Barcelona, pages 299–314. Birkhäuser Verlag, Basel, 2009.

    Google Scholar 

Download references

Author information



Corresponding author

Correspondence to Daniel Soltész.

Additional information

First author supported by NKFIH (National Research, Development and Innovation Office) grant K 119528, and by the MTA Rényi Intézet Lendület Automorphic Research Group. Second author supported by NKFIH (National Research, Development and Innovation Office) grants K 108947, K 120706, KH 126853, KH 130371.

Rights and permissions

Reprints and Permissions

About this article

Verify currency and authenticity via CrossMark

Cite this article

Harcos, G., Soltész, D. New Bounds on Even Cycle Creating Hamiltonian Paths Using Expander Graphs. Combinatorica 40, 435–454 (2020).

Download citation

Mathematics Subject Classification (2010)

  • 05C35
  • 05D99